Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Topeka, KS

May 30, 2004Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2004, 1:25 AM CDT for Brown County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 1:25 AM CDT (06:25 UTC)
Expired
May 30, 2004, 2:00 AM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Brown County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 9:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2909 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
2.8
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS53 KTOP 300625
SVRTOP
KSC013-300700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 200 AM CDT

* AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF FAIRVIEW...OR
  ABOUT 20 MILES WEST OF HIAWATHA...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MORRILL...
  KICKAPOO RESERVATION...
  POWHATTAN...
  HIAWATHA...
  RESERVE...
  WILLIS...
  IOWA SAC AND FOX RESERVATION...
  EVEREST...
  ROBINSON

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3998 9577 3966 9578 3966 9535 3997 9535

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:41 PM CDT, 11 hours 44 minutes earlier.

Area forecast discussion, May 29, 1:41 PM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT SAT MAY 29 2004

.DISCUSSION...
WATER VAPOR SATELLITE IMAGERY SHOWS NEG TILT UPPER TROUGH EXTENDING
FROM WESTERN MT SOUTHEAST TO NORTHEAST NM. THE 17Z SURFACE ANALYSIS
SHOWED A SURFACE LOW DEVELOPING NORTHEAST OF HILL CITY...KS WITH
COLD FRONT EXTENDING NORTH THROUGH WESTERN NE AND A DRYLINE SOUTH
INTO THE EASTERN TEXAS PNHDL.

THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT LIFTING THE 5H TROUGH
NORTHEAST ACROSS THE WESTERN HIGH PLAINS THIS EVENING. INCREASING
SYNOPTIC SCALE ASCENT AHEAD OF THE 5H WAVE...ALONG WITH SURFACE
CONVERGENCE ALONG THE DRYLINE AND COLD FRONT WILL CAUSE
THUNDERSTORMS TO DEVELOP AROUND OR JUST AFTER 21Z ACROSS
NORTH-CENTRAL KS AND SOUTH-CENTRAL NE. GIVEN AN ENVIRONMENT OF
EXTREME INSTABILITY AND VERTICAL WINDHSEAR WITHIN THE WARM
SECTOR...ANY THUNDERSTORMS THAT DO DEVELOP WILL QUICKLY BECOME
SUPERCELLS PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. ON
THE NORTH SIDE OF THE SURFACE DRYLINE BULGE...LOW-LEVEL WINDS ARE
FORECASTED TO BACK DURING THE LATE AFTERNOON AND EVENING. THE
INTENSE VERTICAL WINDSHEAR MAY LEAD TO THE DEVELOPMENT OF STRONG AND
LONG TRACK TORNADOES...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF
THE FA LATE THIS AFTERNOON AND TONIGHT.  AFTER 00Z DISCRETE
SUPERCELLS WILL DEVELOP DOWN THE DRYLINE. THESE SUPERCELLS WILL ALSO
BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. SOUTHERLY WINDS WILL REMAIN STRONG AHEAD OF THE DRYLINE
AND COLD FRONT. EXPECT SOUTHERLY WINDS TO RANGE FROM 20 TO 30 MPH
WITH GUSTS TO 45 MPH THROUGH THE EVENING HOURS.

EVENTUALLY THE DISCRETE SUPERCELLS WILL EVOLVE INTO A SQUALL LINE
AND MOVE ACROSS THE EASTERN COUNTIES OF THE FA AROUND MIDNIGHT. THE
VERTICAL WINDSHEAR PROFILES WILL CONTINUE THE THREAT FOR BOW ECHOS
AND WITH MESOCYCLONES POSSIBLE NORTH OF THE OUTFLOW BOWS. THE
NORTHEAST COUNTIES OF THE FA MAY GET SOME HEAVY RAINFALL THIS
EVENING AND TONIGHT. THE RUC AND MESO ETA SHOWS THE GREATEST QPF
NORTH IN EASTERN NE AND IA. I WILL HOLD OFF ON A FLASH FLOOD WATCH
FOR JUST 3 COUNTIES IN MY NORTHEAST FA...SINCE MESOSCALE PROCESSES
WILL GO ALONG WAY INTO DETERMINING ANY FLOODING THREATS.

AFTER SUNRISE ON SUNDAY THE COLD FRONT WILL MOVE EAST OF THE FA. I
KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN COUNTIES
DUE TO THE COLD CORE 5H TROUGH PASSING OVER HEAD. THERE MAY BE
ENOUGH RESIDUAL MOISTURE AND INSTABILITY WITH THE COLD POOL ALOFT
FOR ISOLATED AFTERNOON THUNDERSTORMS TO DEVELOP.

IN THE EXTENDED FORECAST THE 5H TROUGH WILL BECOME A CLOSED LOW OVER
THE GREAT LAKE STATES KEEPING KANSAS IN NORTHWEST FLOW ALOFT. A
SURFACE RIDGE WILL BUILD SOUTH ACROSS THE PLAINS THROUGH MIDWEEK
PROVIDING COOL AND DRY CONDITIONS THROUGH MID WEEK. A 5H RIDGE OVER
THE WESTERN CONUS WILL EXPAND EAST TOWARDS THE SOUTHERN PLAINS.
ANOTHER 5H TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST BY THE END OF
THE WEEK. ATTM IT LOOKS LIKE IT WILL TRACK WELL TO OUR NORTH BUT MAY
PROVIDE US A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
KSZ008>012-020>024-034>038-054-
WIND ADVISORY ALONG AND NORTHWEST OF A EMPORIA TO HIAWATHA LINE FOR
THIS AFTERNOON.

&&
Hazardous weather outlook, May 29, 5:00 PM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT SAT MAY 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-301000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
457 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND
TONIGHT. THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE ENTIRE REGION UNTIL 10 PM CDT. THIS IS A PARTICULARLY DANGEROUS
SITUATION WITH THE POSSIBILITY OF STRONG TORNADOES. SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TWO INCHES IN
DIAMETER OR GREATER...WIND GUSTS OVER 70 MPH AND TORNADOES ARE
POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

THOSE USING AREA RECREATIONAL LAKES AND ATTENDING OUTSIDE
ACTIVITIES WILL NEED TO MONITOR WEATHER RADIO OR LOCAL BROADCASTS FOR
THE LATEST DEVELOPMENTS.  HAVE A PLAN FOR SEEKING SHELTER, KEEPING IN
MIND THE POTENTIAL FOR RAPID DEVELOPMENT.

THUNDERSTORMS ARE DEVELOPING OVER NORTH CENTRAL KANSAS AND WILL MOVE
NORTHEAST THIS EVENING. OTHER STORMS MAY DEVELOP ACROSS EAST CENTRAL
AND NORTHEAST KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 29, 8:46 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          2 S MAHASKA             39.95N 97.35W
05/29/2004                   WASHINGTON         KS   EMERGENCY MNGR

&&

DS
Special weather statement, May 29, 9:37 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
937 PM CDT SAT MAY 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-300900-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
937 PM CDT SAT MAY 29 2004

...TORNADO WATCH NUMBER 327 IS IN EFFECT...

THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES IN THE TORNADO WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA
Local storm report, May 29, 11:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             NORTONVILLE             39.41N 95.33W
05/29/2004  0.88 INCH        JEFFERSON          KS   TRAINED SPOTTER

0432 PM     HAIL             NORTONVILLE             39.41N 95.33W
05/29/2004  1.25 INCH        JEFFERSON          KS   TRAINED SPOTTER

0445 PM     HAIL             3 NE MUNDEN             39.94N 97.50W
05/29/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

0535 PM     HAIL             JAMESTOWN               39.60N 97.86W
05/29/2004  0.75 INCH        CLOUD              KS   TRAINED SPOTTER

0542 PM     HAIL             3 W JAMESTOWN           39.60N 97.92W
05/29/2004  1.00 INCH        CLOUD              KS   TRAINED SPOTTER

0550 PM     TSTM WND GST     6 SW JAMESTOWN          39.54N 97.94W
05/29/2004  70 MPH           MITCHELL           KS   TRAINED SPOTTER

            BREAKING OFF TREE BRANCHES.

0555 PM     FUNNEL CLOUD     3 SW JAMESTOWN          39.57N 97.90W
05/29/2004                   CLOUD              KS   TRAINED SPOTTER

0557 PM     TORNADO          3 SW JAMESTOWN          39.57N 97.90W
05/29/2004                   CLOUD              KS   TRAINED SPOTTER

0604 PM     HAIL             3 W NORWAY              39.70N 97.83W
05/29/2004  1.00 INCH        REPUBLIC           KS   TRAINED SPOTTER

0610 PM     FUNNEL CLOUD     3 W JAMESTOWN           39.60N 97.92W
05/29/2004                   CLOUD              KS   TRAINED SPOTTER

0611 PM     TORNADO          4 NW JAMESTOWN          39.64N 97.91W
05/29/2004                   CLOUD              KS   STORM CHASER

            SOFTBALL SIZE HAIL, LARGE TREES AND POWER POLES DOWN.

0625 PM     TORNADO          4 NW JAMESTOWN          39.64N 97.91W
05/29/2004                   CLOUD              KS   STORM CHASER

0644 PM     HAIL             NORWAY                  39.70N 97.77W
05/29/2004  2.75 INCH        REPUBLIC           KS   LAW ENFORCEMENT

0645 PM     TORNADO          3 N NORWAY              39.74N 97.77W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

            POWER POLES DOWN.

0706 PM     HAIL             BELLEVILLE              39.82N 97.63W
05/29/2004  1.75 INCH        REPUBLIC           KS   EMERGENCY MNGR

0720 PM     TORNADO          4 NW SCANDIA            39.84N 97.84W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0728 PM     TORNADO          1 S OKETO               39.95N 96.60W
05/29/2004                   MARSHALL           KS   TRAINED SPOTTER

            2 TORNADOES REPORTED.

0736 PM     TORNADO          5 SW MUNDEN             39.86N 97.60W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0737 PM     HAIL             4 W CUBA                39.80N 97.53W
05/29/2004  1.00 INCH        REPUBLIC           KS   STORM CHASER

0750 PM     TORNADO          2 S MUNDEN              39.88N 97.54W
05/29/2004                   REPUBLIC           KS   TRAINED SPOTTER

0806 PM     TORNADO          BELLEVILLE              39.82N 97.63W
05/29/2004                   REPUBLIC           KS   STORM CHASER

            ROOF OF DQ PEELED OFF.

0809 PM     TORNADO          MUNDEN                  39.91N 97.54W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0810 PM     TORNADO          3 SW SUMMERFIELD        39.96N 96.39W
05/29/2004                   MARSHALL           KS   EMERGENCY MNGR

0822 PM     FLASH FLOOD      BELLEVILLE              39.82N 97.63W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

            WATER REPORTED OVER THE ROADS THROUGHOUT MUCH OF THE
            COUNTY.

0830 PM     HAIL             2 S NARKA               39.93N 97.43W
05/29/2004  1.25 INCH        REPUBLIC           KS   TRAINED SPOTTER

0830 PM     TSTM WND GST     2 S NARKA               39.93N 97.43W
05/29/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

            NUMEROUS 6 TO 8 INCH TREE LIMBS BLOWN DOWN

0832 PM     TORNADO          1 S NARKA               39.95N 97.43W
05/29/2004                   REPUBLIC           KS   EMERGENCY MNGR

0835 PM     TORNADO          2 S MAHASKA             39.95N 97.35W
05/29/2004                   WASHINGTON         KS   EMERGENCY MNGR

&&

DS
Local storm report, May 30, 12:11 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             2 S TESCOTT             38.98N 97.88W
05/30/2004  0.88 INCH        OTTAWA             KS   TRAINED SPOTTER

&&

DS
Local storm report, May 30, 12:54 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 AM     HAIL             9 NE BENNINGTON         39.12N 97.48W
05/30/2004  0.75 INCH        OTTAWA             KS   TRAINED SPOTTER

&&

DS
Local storm report, May 30, 1:21 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
121 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND GST     CORNING                 39.66N 96.03W
05/30/2004  60 MPH           NEMAHA             KS   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:13 PM CDTTornado WarningTOPMarshall62 min
May 29, 7:44 PM CDTTornado WarningTOPRepublic61 min
May 29, 8:15 PM CDTTornado WarningTOPMarshall, Washington60 min
May 29, 8:45 PM CDTSevere Thunderstorm WarningTOPRepublic30 min
May 29, 10:04 PM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
May 29, 11:58 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
May 30, 12:43 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa47 min
May 30, 12:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha51 min
May 30, 1:17 AM CDTSevere Thunderstorm WarningTOPDickinson43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.